Zhou L, Giacherio D, Cooling L, Davenport RD. Use of B-natriuretic peptide as a diagnostic marker in the differential diagnosis of transfusion-associated circulatory overload

Deparment of Pathology, The University of Michigan Medical School, University Hospital, Ann Arbor, Michigan 48109-0602, USA.
Transfusion (Impact Factor: 3.23). 08/2005; 45(7):1056-63. DOI: 10.1111/j.1537-2995.2005.04326.x
Source: PubMed


Transfusion-associated circulatory overload (TACO) occurs when the transfusion rate or volume exceeds the capacity of a compromised cardiovascular system. Characteristic symptoms and signs associated with TACO are neither sensitive nor specific. B-natriuretic peptide (BNP) is a 32-amino-acid polypeptide secreted from the cardiac ventricles in response to ventricular volume expansion and pressure overload. This study was performed to explore the usage of BNP in the differential diagnosis of TACO.
Pre- and posttransfusion BNP levels were determined in 21 patients with suspected TACO and 19 control patients. The BNP was considered significant if the posttransfusion-to-pretransfusion ratio was at least 1.5 and the posttransfusion BNP level was at least 100 pg per mL.
The BNP test has a sensitivity and specificity of 81 and 89 percent, respectively, in diagnosis of TACO. It has a positive predictive value of 89 percent, a negative predictive value of 81 percent, and an accuracy of 87 percent. In logistic regression analysis, BNP was found to have significant predictive power independent of other clinical variables in models predicting which patients had TACO.
Our study suggests that in patients who present symptoms suggestive of TACO, BNP can be a useful adjunct marker in confirming volume overload as the cause of acute dyspnea and symptoms related to cardiovascular compromise.

Download full-text


Available from: Donald Giacherio,
    • "BNP is a neurohormone of cardiac origin secreted as a result of volume and pressure overload on the ventricles,[10] which provides a valuable adjunctive evidence in diagnosing TACO. An absolute BNP value of more than 100 pg/dl and pre-transfusion to the post-transfusion ratio of 1.5 is suggestive of TACO.[11] Laboratory tests, which strongly support, but are not required for clinical diagnosis of TRALI includes demonstration of HLA class I and Class II antibodies or neutrophil specific antibody in donor plasma and demonstration of corresponding antigen in donor neutrophils. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Transfusion associated circulatory overload (TACO) and transfusion related acute lung injury (TRALI) are two dissimilar pathological conditions associated with transfusion of blood products where the time course of the events and clinical presentation overlap leading to uncertainty in establishing the diagnosis and initiating the treatment, which otherwise differs. We encountered a case where a patient of post-partum hemorrhage developed TACO in the immediate post-operative period due to aggressive resuscitative attempts with blood products. The patient's condition was appropriately diagnosed and was managed according to the clinical scenario, and the condition abated. Subsequently, on the third post-operative day the patient again required blood product transfusions following which the patient developed TRALI, the diagnosis of which was also established and adequate treatment strategy was undertaken.
    Journal of Emergencies Trauma and Shock 10/2013; 6(4):283-6. DOI:10.4103/0974-2700.120378

  • [Show abstract] [Hide abstract]
    ABSTRACT: Patients with hematologic diseases who are being treated with therapy drugs, or receive radiation therapy or blood transfusions may develop a host of potentially fatal infectious and noninfectious pulmonary complications [1]. The increased complexity of multimodality and high-dose treatment regimens with the intended benefit of augmented antineoplastic efficacy and prolonged disease-free survival, the use of a panel of novel drugs to treat malignant and nonmalignant hematologic conditions (e.g., azacytidine, bortezomib, cladribine, dasatinib, fludarabine, imatinib, lenalidomide, rituximab, and thalidomide), total body irradiation (TBI) and hematopietic stem cell transplantation (HSCT) have increased the incidence of severe sometimes life-threatening pulmonary complications.
Show more